Tennessee, 2017

Damaging Wind in Tennessee, April 26, 2017

April 26, 2017 · NWS MEG · 1 event in 1 county or zone

A strong cold front produced a line of severe thunderstorms during the afternoon and overnight hours of April 26th. Heavy rains from the storms also produced flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A strong cold front produced a line of severe thunderstorms during the afternoon and overnight hours of April 26th. Heavy rains from the storms also produced flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 26, 5:37 PM CST, 25 minutes earlier.

Area forecast discussion, Apr 26, 5:37 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
637 PM CDT Wed Apr 26 2017

.UPDATE...

Updated for the 00Z Aviation Discussion

&&

.PREV DISCUSSION... /issued 315 PM CDT Wed Apr 26 2017/

DISCUSSION...
Widespread showers and thunderstorms continue from the Arklatex
area into southeast MO. This line of storms appears to be located
along a pre-frontal trough ahead of a weak cold front that will
move east across the Mid-South overnight. Instability is modest in
the warm sector, with MLCAPE values on the order of 1000 J/kg
with effective layer shear of 45-55 kts. However, a strong capping
inversion over the area has prevented convection from developing
downstream of the current convective activity. This cap will
weaken this evening and, combined with strong frontal forcing,
will aid in sustaining the QLCS as it moves across the Mississippi
River before storms gradually weaken during the the mid/late
evening hours as they continue east. A few embedded supercells
will pose the most significant severe weather risk, with large
hail and damaging winds being the primary hazards. The linear mode
of this convection will limit the tornado potential, but the
possibility still warrants mention.

Average QPF amounts for tonight are near 1 inch across much of
the Mid-South, but higher amounts will be possible in northeast
AR where the deep-layer shear vector will be nearly parallel to
the surface boundary, promoting strong, training cells. Rain will
move east of the area late tonight, with generally dry weather
anticipated Thursday and Thursday night across much of the CWA.

Thunderstorms will be possible across portions of the Mid-South on
Friday, mainly during the evening and overnight period. A surface
low is progged to develop over MO, with a warm front extending
east into the Tennessee Valley. Surface temperatures in the 80s
will result in strong instability but a strong cap will limit the
thunderstorm potential through the afternoon hours. However, a few
storms could break through the cap, so low PoPs were continued.
Rain chances increase Friday night as the cap weakens and storms
develop along the warm front. Strong shear profiles may result in
strong to severe thunderstorms Friday night. In addition, locally
heavy rainfall will be possible, mainly north of I-40.

Strong to severe storms remain in the forecast for the Mid-South
for the weekend, especially Saturday night and Sunday. There may
be a lull during the morning and early afternoon hours on
Saturday, but a strong shortwave trough will approach the area and
will help precondition the atmosphere for intense convection later
in the day. Deep layer shear and instability will be impressive
downstream of this upper-level cyclone, supporting a potential
for all modes of severe weather. Again, heavy rainfall will be
possible across the area. QPF amounts from 7 PM Friday to 7 PM
Sunday are generally in the 2-5" range across the Mid-South, with
higher amounts of 4-6" over northeast AR and the MO Bootheel. Of
course, higher amounts will be possible in areas where the
stronger storms train, but that will rely on mesoscale features
that aren't yet apparent. Flash flooding will certainly be a
concern over the weekend and a watch may be needed as early as
tomorrow. In addition, some Mid-South rivers are likely to move
into flood.

Dry weather is anticipated early next week on Monday and Tuesday
in the wake of the departing trough. Temperatures will take a hit
as well behind the cold front. Rain chances return by the middle
of next week.

Johnson

&&

.AVIATION...

A line of thunderstorms just moving over the Mississippi River and
will continue to move east tonight, otherwise VFR conditions will
continue through the evening hours. Lower clouds are expected to
move into the region overnight producing IFR ceilings. Clouds will
lift Thursday morning with VFR conditions returning. Winds will be
mainly from the south at 10 to 15 knots with higher gusts tonight
with winds shifting to the west overnight at around 10 knots and
continuing through much of Thursday.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 7 PM CDT this evening for Cross-Lee AR-
     Phillips-St. Francis.

MO...None.
MS...Wind Advisory until 7 PM CDT this evening for Coahoma-Quitman-
     Tallahatchie-Tunica.

TN...None.
&&
Hazardous weather outlook, Apr 26, 2:42 PM CST, 3 hours 20 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
342 PM CDT Wed Apr 26 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-271100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
342 PM CDT Wed Apr 26 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is an enhanced risk for severe thunderstorms across areas
along and west of the Mississippi River and a slight risk of
severe thunderstorms over the remainder of West Tennessee and
Northeast Mississippi. The time of greatest threat for severe
thunderstorms will be late this afternoon into early evening west
of the Mississippi River and during the early to mid-evening
hours to the east. The primary severe weather hazards will be
large hail and damaging winds. An isolated tornado will be
possible through early evening. In addition, localized heavy
rainfall may result in flash flooding.

A Wind Advisory has been issued for portions of east-central
Arkansas and northwest Mississippi through 7 PM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional severe thunderstorms are expected Friday night with an
enhanced risk for severe thunderstorms north of I-40. Severe
weather will be possible across most of the Mid-South, but will be
most likely north of Interstate 40.

Additional severe thunderstorms and heavy rainfall are possible
into the upcoming weekend. This heavy rainfall may lead to flash
flooding and river flooding as rainfall totals may reach 3-6
inches with localized higher amounts possible, especially over
northeast Arkansas.

Please continue to monitor the latest forecasts for updates
regarding this severe weather potential into the upcoming weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed late this afternoon into
tonight and again for Friday into the weekend in support of
severe weather operations.

In the hours before

Local storm report, Apr 26, 4:42 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
542 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             BAY                     35.74N 90.56W
04/26/2017  E1.75 INCH       CRAIGHEAD          AR   PUBLIC

&&

JEB
Local storm report, Apr 26, 4:46 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
546 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             LAKE CITY               35.82N 90.45W
04/26/2017  E0.75 INCH       CRAIGHEAD          AR   LAW ENFORCEMENT

            DIME SIZE HAIL IN LAKE CITY.

&&

JEB
Local storm report, Apr 26, 4:50 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
550 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     TSTM WND DMG     TRUMANN                 35.67N 90.52W
04/26/2017                   POINSETT           AR   TRAINED SPOTTER

            TREES AND POWERLINES DOWN ON HWY 463.

&&

JEB
Special weather statement, Apr 26, 5:13 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Memphis TN
613 PM CDT WED APR 26 2017

MOZ113-115-TNZ001-270000-
Pemiscot MO-Dunklin MO-Lake TN-
613 PM CDT WED APR 26 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 700 PM CDT
FOR...

Central Pemiscot County in southeastern Missouri...
Southeastern Dunklin County in southeastern Missouri...
Northwestern Lake County in western Tennessee...

At 612 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Deering, or near
Steele, moving northeast at 50 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in central Pemiscot...southeastern Dunklin and northwestern
Lake Counties should monitor this storm closely.

LAT...LON 3648 8934 3644 8937 3611 8980 3606 9015
      3639 8981 3639 8975 3643 8974 3640 8967
      3640 8959 3634 8954 3637 8951 3642 8954
      3646 8952 3650 8954 3650 8949 3647 8949
      3646 8946 3650 8942 3650 8935 3649 8935
TIME...MOT...LOC 2312Z 223DEG 61KT 3614 8995
Special weather statement, Apr 26, 5:32 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Memphis TN
632 PM CDT WED APR 26 2017

ARZ028-MOZ115-TNZ001-002-019-048>050-270015-
Mississippi AR-Pemiscot MO-Lake TN-Tipton TN-Lauderdale TN-Obion TN-
Dyer TN-Haywood TN-
632 PM CDT WED APR 26 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 715 PM CDT
FOR...

Northeastern Mississippi County in eastern Arkansas...
Southeastern Pemiscot County in southeastern Missouri...
Lake County in western Tennessee...
North central Tipton County in western Tennessee...
Lauderdale County in western Tennessee...
Western Obion County in western Tennessee...
Dyer County in western Tennessee...
Northwestern Haywood County in western Tennessee...

At 631 PM CDT...a line of strong thunderstorms were producing pea
size hail or larger and winds at least 40 mph was located along a
line extending from near Caruthersville to Ft Pillow. Movement was
northeast at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Mississippi...southeastern Pemiscot...Lake...
north central Tipton...Lauderdale...western Obion...Dyer and
northwestern Haywood Counties should monitor this storm closely.

LAT...LON 3648 8933 3589 8928 3588 8934 3582 8936
      3579 8934 3576 8927 3571 8927 3555 8980
      3614 8979
TIME...MOT...LOC 2331Z 247DEG 39KT 3612 8974 3564 8976
Special weather statement, Apr 26, 5:57 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Memphis TN
657 PM CDT WED APR 26 2017

ARZ058-MSZ007-008-010-270045-
Phillips AR-Tunica MS-Coahoma MS-Tate MS-
657 PM CDT WED APR 26 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 745 PM CDT
FOR...

Central Phillips County in eastern Arkansas...
Tunica County in northwestern Mississippi...
Central Coahoma County in northwestern Mississippi...
West central Tate County in northwestern Mississippi...

At 657 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Crumrod, or 10
miles south of Elaine, moving northeast at 65 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in central Phillips...Tunica...central Coahoma and west
central Tate Counties should monitor this storm closely.

LAT...LON 3416 9101 3463 9055 3463 9052 3467 9047
      3470 9048 3483 9035 3465 9011 3451 9028
      3451 9030 3449 9030 3412 9076 3412 9096
TIME...MOT...LOC 2357Z 221DEG 56KT 3416 9087

The radar

The Paducah radar (KPAH), 96 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Obion

When
April 26, 6:02 PM CST to 6:15 PM CST
Where
Obion County, 0.61 mi S of Hornbeak to Troy
Measured
61 kt (70 mph) measured gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
36.321, -89.302

Trees down near the communities of Hornbeak and Troy. A porch roof was torn off a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692524.